New York, 2010Flooding in New York, September 30, 2010
September 30, 2010 · NWS BTV · 2 events in 2 counties and zones
On September 30th, an area of low pressure moved north through the mid Atlantic states. Southerly flow ahead of the low tapped into deep tropical moisture, including moisture associated with the dissipated remnants of Tropical Storm Nicole.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 30th, an area of low pressure moved north through the mid Atlantic states. Southerly flow ahead of the low tapped into deep tropical moisture, including moisture associated with the dissipated remnants of Tropical Storm Nicole.
Heavy rain spread into Saint Lawrence and Franklin Counties during the afternoon and early evening and eventually deposited 3 to 4 inches of rain across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 30, 3:05 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 30, 3:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT THU SEP 30 2010
...HEAVY RAIN POTENTIAL CONTINUES THROUGH FRIDAY MORNING...
.SYNOPSIS...
RAIN...HEAVY AT TIMES...WILL CONTINUE ACROSS THE NORTH COUNTRY
THROUGH TONIGHT. SURFACE LOW PRESSURE OVER CENTRAL PENNSYLVANIA WILL
CONTINUE NORTHWARD...TRACKING ACROSS NORTHERN NEW YORK INTO
SOUTHERN QUEBEC THIS EVENING. A SECOND WAVE OF LOW PRESSURE NEAR
THE CAROLINA COAST WILL ALSO MOVE NORTHWARD BRINGING ADDITIONAL
RAINFALL OVERNIGHT AND THROUGH FRIDAY MORNING. TROPICAL MOISTURE AND
ASSOCIATED FRONTAL SYSTEM OVER THE AREA WILL GRADUALLY SHIFT
EAST OF THE NORTH COUNTRY LATE FRIDAY...LEADING TO COOLER AND DRIER
WEATHER CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
AS OF 357 PM EDT THURSDAY...HEAVY RAIN EVENT CONTINUES TO UNFOLD ACROSS
THE REGION. ONLY CHANGE TO ONGOING FLOOD WATCH WAS TO EXTEND
TIMING THROUGH 09Z SATURDAY TO COVER POTENTIAL RIVER CRESTS THAT
MIGHT NOT TAKE PLACE UNTIL FRIDAY NIGHT ON SOME OF THE MAIN STEM
RIVERS. RAINFALL AMTS TO THIS POINT HAVE BEEN HIGHLY
VARIABLE...DUE TO EMBEDDED CONVECTIVE ELEMENTS. SINCE SUNRISE AND
THRU 19Z...RAINFALL AMTS HAVE VARIED FROM A VERY HEAVY 2.00-2.25
INCHES ALONG THE CT RIVER VALLEY FROM SPRINGFIELD NWD TO WHITE
RIVER JCT. MUCH LOWER AMTS IN THE CHAMPLAIN VALLEY...GENERALLY
FROM 0.3 TO 0.5 INCHES. IN NRN NY...RAINFALL HAS BEEN THE MOST
STEADY...BUT RATES HAVE NOT BEEN TOO DRAMATIC. GENERALLY A THIRD
TO TWO-THIRDS OF AN INCH TO THIS POINT.
GOING FORWARD THIS EVENING...SFC LOW OVER S-CENTRAL PA WILL TRACK
NWD ALONG INVERTED TROUGH IN PLACE ACROSS NRN NY. GOOD FRONTOGENETIC
FORCING WILL BE MAINTAINED IN THIS AREA THRU 06Z...AND A STEADY
RAINFALL WILL CONTINUE WITH AN ADDITIONAL 1" ACROSS MOST OF NY. IN
VT...WE ARE MONITORING A STRONG WARM FRONT SURGING NWD ACROSS
SWRN NH AND N-CENTRAL MA. NOT MUCH HAPPENING IN THE WARM
SECTOR...SO RAIN COVERAGE ACROSS CENTRAL/S-CENTRAL VT SHOULD
LESSEN THIS EVENING AS WARM FRONT PUSHES NWD. THIS WILL LEAD TO
POSSIBLE GUSTY WINDS 30-40 MPH ACROSS ESPECIALLY THE HIGHER
TERRAIN OF S-CENTRAL INTO CENTRAL/NERN VT 21-04Z. THE HIGHER
SUMMITS WILL SEE PEAK WINDS NEAR 60 MPH AROUND 3Z. WILL NEED TO
WATCH NEAR-SURFACE STABILITY TO DETERMINE POTENTIAL OF WIND GUSTS
25-35 MPH IN VALLEY LOCATIONS. SFC TEMPS MAY ALSO RISE A QUICK 10F
THIS EVENING /INTO THE LOW 70S/...AS HAS BEEN NOTED IN SWRN NH
WITH FROPA. EVENTUALLY...HEAVY RAIN AXIS ACROSS NRN NY WILL SHIFT
INTO VT...BRINGING ANOTHER PERIOD OF MODERATE TO OCCASIONALLY
HEAVY INTO VERMONT. PW VALUES REMAIN NEAR 2" WITH HIGH FREEZING
LEVELS...SO POTENTIAL R+ CONTINUES. ALSO MONITORING SECOND SURGE
OF TROPICAL MOISTURE NEAR ERN NC ATTM...WHICH WILL LIFT NWD ALONG
INVERTED TROUGH. THIS SHOULD ENHANCE PCPN RATES IN VT 06-12Z.
&&
.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 357 PM EDT THURSDAY...ELONGATED FRONTAL ZONE SHIFTS SLOWLY EWD
ACROSS VT 12-18Z WITH AXIS OF STEADY RAINFALL/2" PW VALUES
EVENTUALLY EXITING THE FORECAST AREA BY EARLY AFTN. TIMING IS A
BIT SLOWER IN THE 12Z NWP GUIDANCE SUITE...SO HAVE TRENDED THE
FORECAST TOWARD HIGHER POPS DURING THE MORNING HRS. CERTAINLY SOME
POTL HEAVY RAIN DURING THE MORNING HRS IN VT BEFORE MOVING OUT TO
THE EAST. STORM TOTAL RAINFALL AMTS EXPECTED IN THE 2.5 TO 4 INCH
RANGE...WITH THE HIGHEST AMTS OVER THE SRN PORTION OF THE CWA.
LOW-LEVEL WINDS BECOME NW FRIDAY NIGHT WITH COOLER AND DRIER WEATHER
FOR SATURDAY AND SATURDAY NIGHT. HIGHS SATURDAY EXPECTED ONLY IN THE
LOW TO MID 50S...WITH LOWS IN THE 30S SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...THE FIRST PART OF THE EXTENDED IS FAIRLY QUIET.
WITH UPPER LEVEL LOW STILL OVER QUEBEC HAVE KEPT A SLIGHT CHANCE
OF SHOWERS IN THE FORECAST THROUGH SUNDAY...BUT SURFACE HIGH
PRESSURE WILL DRY THINGS OUT AS IT MOVES IN FROM THE GREAT LAKES.
SUNDAY WILL BE A COOL DAY WITH COLD AIR ADVECTION SETTING UP
ACROSS THE REGION. 850MB TEMPS -2C TO -4C INDICATE TEMPS IN THE
UPPER 40S TO LOWER 50S. SUNDAY NIGHT WILL BE ON THE COOL SIDE AS
WELL AS SKIES BECOME CLEAR WITH GOOD RADIATIONAL COOLING. SURFACE
HIGH PRESSURE WILL CONTROL THE REGION/S WEATHER THROUGH TUESDAY
NIGHT WITH MOSTLY CLEAR SKIES AND SEASONABLY COOL TEMPERATURES
EXPECTED. THINGS BECOME LESS CERTAIN THEREAFTER WITH 12Z GFS AND
00Z ECMWF SHOWING SIGNIFICANT DISCREPANCIES FOR WEDNESDAY AND
THURSDAY. WHILE BOTH MODELS DEVELOP A CUTOFF UPPER LOW...THE GFS
KEEPS THE SURFACE REFLECTION WELL OFF THE COAST WHILE THE ECMWF
BRINGS IT WELL INTO THE INTERIOR NORTHEAST. GIVEN THESE
DIFFERENCES HAVE STAYED CLOSE TO THE PREVIOUS FORECAST WITH SLIGHT
CHANCE POPS FOR WEDNESDAY AND THURSDAY.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...MVFR/IFR WITH LOCAL LIFR EXPECTED THROUGH THE
FIRST 24 HOURS. EXTENSIVE RAIN SHIELD CONTINUES TO SPREAD ACROSS THE
REGION. CEILINGS HAVE ALREADY BEEN DIPPING BELOW 500 FT AT MOST
SITES. ONLY EXCEPTIONS ARE KRUT AND KBTV WHICH ARE BEING SHADOWED BY
THE GREEN MOUNTAINS IN SOUTHEAST FLOW. MEANWHILE VISIBILITY HAS BEEN
2-4SM AT TIMES. EXPECT THESE TRENDS TO CONTINUE THROUGH MUCH OF THE
FORECAST PERIOD. THE VERMONT SITES MAY SEE A BIT OF A BREAK THIS
EVENING BUT MODERATE RAIN AND IFR CONDITIONS ARE EXPECTED AROUND
MIDNIGHT AS MOISTURE PLUME SHIFTS EASTWARD. CONDITIONS SHOULD
IMPROVE BY 13Z WITH VFR/MVFR IN LIGHT RAIN SHOWERS. OTHER CONCERN
FOR THE PERIOD IS LOW LEVEL WIND SHEAR. JET OF 50+ KTS EXPECTED TO
MOVE OVER THE AREA THIS EVENING AND LINGER THROUGH THE FIRST PART OF
TONIGHT. SURFACE WINDS WILL STAY PRETTY LIGHT...SWITCHING TO THE
NORTH AND NORTHWEST THURSDAY MORNING.
OUTLOOK 18Z FRIDAY THROUGH TUESDAY/
18Z FRIDAY THROUGH 06Z SUNDAY...VFR/MVFR IN RAIN SHOWERS ESPECIALLY
NORTH.
06Z SUNDAY THROUGH TUESDAY...VFR UNDER HIGH PRESSURE. LOCAL IFR/LIFR
POSSIBLE IN EARLY MORNING FOG EACH DAY AT THE FOG-PRONE SITES.
&&
.HYDROLOGY...
AS OF 404 PM EDT THURSDAY...NO SIGNIFICANT CHANGE IN MODEL
GUIDANCE RAINFALL FORECASTS STORM TOTAL RAINFALL 3-4 INCHES IN
VERMONT AND NORTHERN NEW YORK. RAINFALL WILL COME IN TWO
BATCHES...FIRST OVER NORTHERN NEW YORK THRU THIS EVENING...AND TONIGHT IN
VERMONT. WILL BE WIDESPREAD STEADY RAIN...WHICH HAS US LEANING
MORE TOWARDS GENERAL FLOOD THREAT THAN SHORT FUSED FLASH FLOODING.
EXPECT SMALL CREEKS/STREAMS TO FILL TONIGHT...THEN SEE MAIN RIVERS
RESPOND AND RISE TONIGHT INTO FRIDAY. CREST ON MAIN STEM RIVERS
WILL BE LATE FRIDAY INTO FRIDAY EVENING. MINOR TO MODERATE
FLOODING REMAINS POSSIBLE AND WILL CONTINUE TO MONITOR RIVER
LEVELS TONIGHT AND TOMORROW.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR NYZ026>031-034-035-
087.
&&
SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...MBH
AVIATION...MBH
HYDROLOGY...TEAM_BTVHazardous weather outlook, Sep 30, 3:06 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
406 AM EDT THU SEP 30 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-010815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
406 AM EDT THU SEP 30 2010
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH FRIDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, St. Lawrence
- When
- September 30, 6:00 PM EST to 11:59 PM EST
- Where
- St. Lawrence County, 3 mi SW of Ogdensburg to 1.15 mi N of Pyrites
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 44.667, -75.539
Heavy rain produced flooding in Canton, Ogdensburg, and Potsdam. In Canton, New York State 11 was closed between Routes 310 and 68 by high water. Thirty five to forty homes in Ogdensburg had basement flooding, and there were multiple reports of city street flooding. In Potsdam water inundated the first floor of a home, and there was extensive flooding of streets, yards, and basements.
Flood, Franklin
- When
- September 30, 8:00 PM EST to 11:59 PM EST
- Where
- Franklin County, 2.38 mi WNW of Hogansburg to 2.27 mi WSW of Burke Center
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 44.988, -74.671
Heavy rain produced flooding in Whippleville, Malone, and Hogansburg. In Whippleville, Homes were surrounded by water near county Route 25 and required evacuation. In Malone, Moses street had water over the road and basements were flooded. Basement flooding was reported as well in Hogansburg.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 30, 20101 death · $50,000 · 5 events
- Flash Flooding and Flooding in Virginia, September 30, 2010$3.1 million · 42 events
- Flash Flooding and Damaging Wind in New York, September 30, 2010$527,000 · 50 kt wind · 6 events
- Strong Wind in New York, September 30, 2010$450,000 · 6 events
- Strong Wind in Connecticut, September 30, 2010$500,000 · 1 event
- Flooding in New York, September 30, 2010$174,000 · 22 events
- Flash Flooding in North Carolina, September 30, 2010$65,000 · 5 events
- Strong Wind in New Jersey, September 30, 2010$28,000 · 16 events
- Damaging Winds in Virginia, September 30, 20101 injured · $28,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Maryland, September 30, 201031 events
- Flash Flooding in Virginia, September 30, 201031 events
- Flash Flooding in Pennsylvania, September 30, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262655, 262656.